Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS New Orleans, LA

April 30, 2004Pointe Coupee Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2004, 6:30 PM CDT for Pointe Coupee Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Apr 30, 2004, 7:00 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Pointe Coupee Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KLIX 302330
SVRNEW
LAC077-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LOTTIE...OR ABOUT 14 MILES
  WEST OF NEW ROADS...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

FREQUENT TO CONTINOUS LIGHTNING IS INDICTATED WITH THIS STORM. STAY 
OFF WIRED TELEPHONES. DO NOT USE ELECTRICAL APPLIANCES OR WATER 
DURING AN ELECTRICAL STORM. 

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3066 9132 3052 9146 3051 9172 3067 9173
          3074 9163 3075 9139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:20 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 30, 5:20 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
520 PM CDT FRI APR 30 2004

.UPDATED DISCUSSION...
HAVE GROWING CONCERNS ABOUT REDEVELOPING RAINS WITH BACKWARD
PROPAGATION CHARACTERISTICS OVERNIGHT. OVERALL SYNOPTIC PATTERN
WOULD SUPPORT A RETURN TO MODERATE ONSHORE FLOW IN RESPONSE TO LOW
LEVEL JET DEVELOPING WITH APPROACHING SHORT-WAVE. THIS WILL INCREASE
UPPER DIVERGENCE IN AN UNSTABLE AIRMASS AS WATER VAPOR IMAGERY SHOWS
SYNOPTIC SCALE DRY AIR ALOFT OVER INCREASING DEWPOINT AIR. A
MESOHIGH OVER LAKE PONTCHARTRAIN WITH A VERY WELL PRONOUNCED OUTFLOW
BOUNDARY EXTENDING FROM FORT WALTON BEACH FLORIDA TO NEAR CAMERON
LOUISIANA WILL SERVE AS AN OVERRUNNING BOUNDARY IN THE SHORT-TERM
BEFORE DISSOLVING IN FAVOR OF LOW LEVEL MARITIME FLOW. END RESULT
WILL LIKELY BE FLOODING RAINS REDEVELOPING.

WILL NOT UPDATE ZONES JUST YET. PLAN ON REVIEWING THE 00Z KSIL
SOUNDING AND RUN LOCAL QPF SCHEMES ON IT. IF IT SUPPORTS ADDITIONAL
HEAVY RAINFALL...THEN ANTICIPATE AN UPDATE TO ALL PRODUCTS BEFORE 9
PM ALONG WITH A POSSIBLE AREAL EXTENSION OF THE FLOOD WATCH FOR
TONIGHT. THIS IS AN UNEASY SITUATION AND WILL HAVE TO BE WATCHED
CLOSELY. WILL UPDATE THIS DISCUSSION AFTER REVIEW OF SOUNDING PRIOR
TO ANY UPDATES...PROBABLY AROUND 8 PM.

&&

.PREV DISCUSSION...ETA AND AVN MODELS IN GOOD AGREEMENT WITH
MOVEMENT OF SHORT WAVE THRU THE CWA THIS EVENING. SATELLITE SHOWS
DEVELOPMENT OF MODERATE CONVECTION ALONG RIGHT REAR QUADRANT OF 50
KT JETLET OVER WESTERN PORTION OF CWA. ETA DRAGS THIS JET EAST
NORTHEAST AFTER 00Z. WILL KEEP THREAT OF HEAVY RAINFALL NORTH OF THE
LAKE TONIGHT. HEAVY RAINS PREDOMINATED SOUTH OF LAKE PONTCHARTRAIN
THIS MORNING AND INTO NOO HOURS...COOLING OFF THE AIRMASS AND
STABILIZING THE AIRMASS SOMEWHAT. ARISHE IN WESTERN PART OF CWA HAD
A CHANCE TO WARM UP AND BECOME MORE UNSTABLE. CONVECTION OS NOW
DEVELOPED IN THE WARMER SECTOR AS OUTFLOW BOUNDARY FROM COOLER
SECTOR SOUTH OF THE LAKE INTERACTS WITH OUTFLOW BOUNDARIES FROM
CONVECTION OVER CENTRAL LA. WILL FOCUS ON THIS AREA FOR ADDITIONAL
FLOOD WARNING/URBAN FLOOD ADVISORIES THIS AFTERNOON/EVENING. PERIOD.
AS SHORT WAVE SHIFTSEAST DRIER AIR WILL MOVE IN CAPPING OFF
CONVECTION TONIGHT AND IN THE MORNING.
NEXT SHOT OF CONVECTION WILL BE SATURDAY AFTERNOON AHEAD OF COLD
FRONT. SOME THREAT OF SEVERE THUNDERSTORMS LATE SATURDAY AS WE CME
UNDER RIGHT REAR QUAD OF 80 KT JET ABOUT 00Z. NO CLEARING UNTIL
MONDAY THOUGH. SURFACE FRONT WILL DRAG THRU THE AREA SUNDAY MORNING,
BUT EXPECT OVERRUNNING PATTERN UNTIL SUNDAY NIGHT.
IN MARINE...STILL LOOKS GOOD FOR SMALL CRAFT ADVISORY SUNDAY NIGHT
THROUGH MONDAY. WILL UPDATE FLOOD WATCH LATER TO REDUCE AREA FOR
TONIGHT.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 66 79 61 72 / 30 70 70 70
BTR 67 80 63 73 / 30 60 70 80
MSY 68 81 66 74 / 20 60 70 80
GPT 68 80 66 75 / 30 40 70 80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH NORTH OF LAKE PONTCHARTRAIN
MS...NONE
SE LA AND MS COASTAL WATERS...NONE.

&&

24
Hazardous weather outlook, Apr 30, 10:30 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT FRI APR 30 2004

GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
TRAIN ACROSS THE AREA THIS AFTERNOON AND THIS EVENING BEFORE
DIMINISHING OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL
BE LOCALLY HEAVY RAINFALL. IN ADDITION TO THE HEAVY RAINFALL
THREAT...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND SMALL HAIL. ISOLATED SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE.

A FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL...SOUTH EASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI FOR THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE FROM THUNDERSTORMS AS
AN UPPER LEVEL LOW PRESSURE TROUGH MOVES EAST AND OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL SATURDAY AFTERNOON AND
SATURDAY NIGHT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS NORTHERLY WINDS INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Apr 30, 4:07 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLASH FLOOD      LIVONIA                 30.56N 91.55W
04/30/2004                   POINTE COUPEE      LA   LAW ENFORCEMENT

            STREET FLOODING AND FLOODING OF A FEW ROADS FROM FORDOCHE
            TO LIVONIA TO ERWINVILLE ON HIGHWAYS 77, 78, 977, AND
            190.

0940 AM     FLASH FLOOD      LAROSE                  29.57N 90.37W
04/30/2004                   LAFOURCHE          LA   LAW ENFORCEMENT

            FEW HOMES FLOODED FROM LAROSE TO GALLIANO TO GOLDEN
            MEADOW AND CUTOFF. FEW SIDE ROADS ALSO FLOODED. RAIN
            GAUGE IN LAROSE MEASURED 12 INCHES OF RAIN WHICH MATCHED
            KLIX RADAR RAINFALL ESTIMATES.

&&

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningLIXPlaquemines36 min
Apr 29, 9:22 PM CDTSpecial Marine WarningLIX113 min
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 30, 12:40 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 1:46 AM CDTSevere Thunderstorm WarningLIXLafourche29 min
Apr 30, 3:50 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 5:15 AM CDTSpecial Marine WarningLIX90 min
Apr 30, 5:20 AM CDTFlash Flood WarningLIXJefferson, Plaquemines115 min
Apr 30, 6:05 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 6:55 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 30, 7:27 AM CDTSpecial Marine WarningLIX93 min
Apr 30, 1:40 PM CDTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.